Side Effects, Part 2

Back in July, I told you about how we started Matthew on Risperdal, and how the medication was a miracle. Risperdal replaced Geodon, a medication that helped stabilize Matthew ‘s mood swings, managed his rages and tamed his emotional outbursts. Geodon worked well, but made Matthew sleepy and caused his hands to shake.

On Risperdal, Matthew is happier, more interactive and just plain easier to be with. The tremor is gone, and Matthew seems brighter and more curious. Back in July, I was grateful¬† to see how Risperdal enhanced Matthew’s life, and only slightly worried about weight gain, a common side effect of the medication.

“While a small amount of weight gain (about one pound) is typical during treatment with Risperdal,” said Matthew’s psychiatrist, “some people can gain very large amounts of weight while taking the medication.”

Dr. Lawrence Scahill the true expert on this topic from Yale Child Study Center explained that yes, Risperal stimulates appetite.

“So what a person eats is very important.”

Well, guess what? Matthew has gained THIRTY pounds since July. He went from being ten pounds underweight to ten pounds overweight, and if I had to describe in in one word, it would be ravenous.

While Matthew’s weight was creeping up to what it is now, I told myself that it was better for him to be happy and more interactive than skinny and miserable. Now all I want is a balance.

My plan is to take Matthew to his regular doctor for a check-up. Because when I was about Matthew’s age, I went through a ravenous period and gained a lot of weight. My poor mother tried to tell me how important good eating habits and exercise were, but it wasn’t until I talked to my doctor that I really got it.

To be contiinued, but any words of wisdom would be GREATLY appreciated!!!

xoLAURA

Click the link above to read the first three chapters of my book A REGULAR GUY: GROWING UP WITH AUTISM

10 Responses to Side Effects, Part 2